Tennessee, 2006

Lightning Strike in Tennessee, June 1, 2006

June 1, 2006 · NWS HUN · 1 event in 1 county or zone

Clusters of strong thunderstorms developed during the afternoon hours in an unstable airmass typical of early Summer. The thunderstorms produced heavy downpours up to around 2 inches in spots, prolific lightning strikes, and gusty winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Clusters of strong thunderstorms developed during the afternoon hours in an unstable airmass typical of early Summer. The thunderstorms produced heavy downpours up to around 2 inches in spots, prolific lightning strikes, and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 1, 9:46 AM CST, 6 hours 14 minutes earlier.

Area forecast discussion, Jun 1, 9:46 AM CST, 6 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1046 AM CDT THU JUN 1 2006

.UPDATE...
MOST NOTABLE FEATURE OVER THE AREA IS A NEWD MOVING UPPER LEVEL
ANTICYCLONE CENTERED OVER THE NW AL/SRN TN. AT THE SFC...AN
INVERTED TROF IS LOCATED BETWEEN KBNA AND KMKL AND EXTENDS
SOUTHWARD BETWEEN KTUP AND KMSL. WV IMAGERY SHOWING THAT
ANTICYCLONIC FLOW ALOFT HAS BROUGHT IN SOME SLIGHTLY DRIER AIR
FROM THE EAST. AS A RESULT...VIS IMAGERY SHOWING CLOUDS HAVE
ERODED OVER MUCH OF THE CWA SO FAR THIS MORNING...ESP OVER WRN
HALF. 15Z TEMPS RANGED FROM NEAR 80 IN THE WRN AND ERN CWA TO MID
80S IN THE CENTRAL CWA WITH DEWPTS IN THE MID/UPPER 60S ACROSS
ENTIRE CWA.

GIVEN FEWER CLOUDS OVER THE AREA DURING LARGEST HEATING TIME OF
THE DAY...TEMPS SHOULD NOT HAVE A PROBLEM REACHING 90 ACROSS THE
AREA THIS AFTERNOON. SO WILL LOWER CLOUD COVER AND NUDGE HI TEMPS
UP A LITTLE. DIFF NVA OVER THE AREA SHOULD KEEP CONVECTION MOSTLY
SUPPRESSED THIS MORNING. HOWEVER...NVA WILL DECR THIS AFTERNOON.
WITH AN UNSTABLE AIRMASS IN PLACE AND TEMPS WARMING TO 90...CAPES
WILL BE ARND 2000 J/KG. THUS CONDITIONS WILL BECOME MORE FAVORABLE
THIS AFTERNOON FOR PRECIP. EXPECT MAIN TSTM FOCUS WILL BE INVOF OF
INVERTED TROF AND FURTHER N. SO AREAS WEST OF I-65 AND N OF THE AL
STATE LINE WILL HAVE THE BEST CHANCE FOR PRECIP. ANTICYCLONE
OVER THE AREA SHOULD KEEP TSTMS FROM BECOMING WIDESPREAD TODAY. THUS
WILL LOWER AND ARRANGE POPS ACCORDINGLY.

PG

&&

.PREV DISCUSSION...ISSUED 220 AM CDT THU JUN 1 2006...
SHORT TERM (TONIGHT THROUGH FRIDAY)...
SHOWERS AND STORMS SHOULD CONTINUE OVERNIGHT...BUT WITH THE LOSS
OF DAYTIME HEATING...THE FOCUS WILL SHIFT TO AREAS CLOSEST TO THE
APPROACHING SFC FRONT...ESPECIALLY TO OUR NORTH. WENT WITH LIKELY
POPS OVER SOUTHERN MIDDLE TN...BUT LEFT CHANCE CATEGORY ELSEWHERE.

WE HAVE BEEN SEEING FRIDAY GET WETTER AND WETTER IN THE FORECAST
MODELS. IT NOW APPEARS FROPA WILL VARY FROM MID-MORNING IN THE SHOALS
TO POSSIBLY AS LATE AS LATE AFTERNOON IN MARSHALL AND DE KALB
COUNTIES. WITH THIS IN MIND...HAVE BOOSTED POPS TO LIKELY EXCEPT IN
THE SHOALS REGION. WITH NEARLY CLOUDY SKIES...HIGHS WILL STRUGGLE
INTO THE 80S...MAYBE NOT EVEN MAKING IT OVER SRN MIDDLE TN.

EXTENDED (FRIDAY NIGHT THROUGH NEXT THURSDAY)...
ONCE THE FRONT CLEARS IT USHERS IN COOLER AND DRIER AIR...JUST IN
TIME FOR THE WEEKEND (SEE THE FAST FACT BELOW). HIGHS WILL BE A FEW
DEGREES EITHER SIDE OF 80...WITH LOWS EACH MORNING IN THE 50S...AND
PLENTY OF SUNSHINE. UNBEATABLE FOR EARLY JUNE.

MONDAY BEGINS A BIT OF A UNCERTAIN PERIOD...AS THE MODELS FORECAST
AN UPPER LOW TO CLOSE OFF AND PUSH SOUTH INTO GEORGIA AND THE
CAROLINAS. DEPENDING ON THE EVOLUTION...WE MIGHT SEE A FEW
INSTABILITY SHOWERS...ESPECIALLY IN THE FAR EASTERN COUNTIES. WE
WILL HAVE TO KEEP WATCHING THIS FOR THE NEXT COUPLE DAYS...FOR NOW
STUCK WITH THE STATUS QUO...DRY AND SEASONABLE. REGARDLESS...WE STAY
IN NORTHERLY/NORTHWESTERLY FLOW THROUGH THE REST OF THE EXTENDED.
EVEN IF A FRONT DOES MAKE IT DOWN...RAIN CHANCES WILL BE MINIMAL. I
REMOVED THE WEDNESDAY RAIN CHANCE AS THE UPPER LOW CAUSES A DELAY
FROM THE PREVIOUS THINKING. HIGHS/LOWS SHOULD MODERATE TO ABOUT
85/65 BY MIDWEEK.

FAST FACT...
THE UPCOMING WEEKEND WILL BE THE 22ND WEEKEND OF 2006. SO FAR...ONLY
FIVE WEEKENDS HAVE BEEN ENTIRELY RAIN FREE...TWO IN JANUARY...TWO IN
MARCH...AND ONE IN APRIL. IF THIS WEEKEND DOES END UP DRY...IT WILL
BE THE FIRST DRY WEEKEND SINCE APRIL 15TH AND 16TH.

JE/23
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 1, 12:30 PM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
130 PM CDT THU JUN 1 2006

ALZ001>010-016-TNZ076-096-097-020200-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
130 PM CDT THU JUN 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THROUGH TONIGHT
WITHIN A VERY MOIST AND UNSTABLE ENVIRONMENT. THE POTENTIAL EXISTS
AGAIN THIS AFTERNOON AND EVENING FOR ISOLATED WET MICROBURSTS WITH
DAMAGING WINDS AND HAIL. THIS WILL BE ESPECIALLY TRUE OVER NORTHWEST
ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE.

DUE TO THE SLOW MOVEMENT OF THE STORMS...ANOTHER THREAT WILL BE
LOCALLY HEAVY RAIN. MINOR FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS IS POSSIBLE...AS WELL AS RAPID PONDING OF WATER ON ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING WILL ACCOMPANY THE STRONGER
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR FRIDAY ALONG AND
AHEAD OF A FRONTAL BOUNDARY AND ASSOCIATED UPPER LEVEL TROUGH.
THE SEVERE THREAT IS VERY LOW AT THIS TIME HOWEVER...LOCALLY HEAVY
RAIN WILL BE POSSIBLE WITH THE THREAT OF LOCALIZED FLOODING...
ESPECIALLY WITHIN LOW LYING AND POOR DRAINAGE AREAS.

DRIER AND COOLER CONDITIONS WILL MOVE IN FRIDAY NIGHT AND PREVAIL
THROUGH THE WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

SCHAUB

In the hours before

Special weather statement, Jun 1, 2:34 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
334 PM CDT THU JUN 1 2006

ALZ006-012115-
MADISON-
334 PM CDT THU JUN 1 2006

...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY UNTIL 415 PM CDT...

AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HUNTSVILLE. THIS STORM WAS NEARLY
STATIONARY.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HUNTSVILLE.
  NORMAL.

A QUICK 1 TO 2 INCHES OF RAIN WILL LEAD TO HEAVY PONDING OF WATER IN
THE HUNTSVILLE METRO AREA...INCLUDING DOWNTOWN.

A 42 MPH WIND WAS JUST REPORTED DOWNTOWN BY WHNT TV.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

KULA
Special weather statement, Jun 1, 2:40 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
340 PM CDT THU JUN 1 2006

ALZ005-012115-
LIMESTONE-
340 PM CDT THU JUN 1 2006

...SIGNIFICANT WEATHER ALERT FOR LIMESTONE COUNTY UNTIL 415 PM CDT...

AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES EAST OF LEXINGTON...OR 16 MILES
NORTHWEST OF ATHENS. THIS STORM WAS NEARLY STATIONARY.

WIND GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND
HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  GOOD SPRINGS.
  LEGGTOWN.
  LESTER.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

24
Special weather statement, Jun 1, 2:51 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
351 PM CDT THU JUN 1 2006

TNZ096-012130-
LINCOLN-
351 PM CDT THU JUN 1 2006

...SIGNIFICANT WEATHER ALERT FOR LINCOLN COUNTY UNTIL 430 PM CDT...

AT 349 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PETERSBURG...OR 11 MILES NORTHWEST OF
FAYETTEVILLE. THIS STORM WAS NEARLY STATIONARY.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DELINA.
  PETERSBURG.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

24
Special weather statement, Jun 1, 3:29 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
429 PM CDT THU JUN 1 2006

ALZ006-012215-
MADISON-
429 PM CDT THU JUN 1 2006

...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY UNTIL 515 PM CDT...

AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF OWENS CROSSROADS...OR 7
MILES SOUTHEAST OF HUNTSVILLE...MOVING NORTHEAST AT 5 MPH.

WIND GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND
HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HAMPTON COVE.
  BROWNSBORO.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

24
Special weather statement, Jun 1, 3:46 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
446 PM CDT THU JUN 1 2006

ALZ001-012230-
LAUDERDALE-
446 PM CDT THU JUN 1 2006

...SIGNIFICANT WEATHER ALERT FOR LAUDERDALE COUNTY UNTIL 530 PM
CDT...

AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FLORENCE...MOVING NORTHEAST AT 5 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  UNDERWOOD-PETERSVILLE.
  ST. FLORIAN.
  ZIP CITY.
  KILLEN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

SS
Special weather statement, Jun 1, 3:54 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
454 PM CDT THU JUN 1 2006

ALZ016-012245-
CULLMAN-
454 PM CDT THU JUN 1 2006

...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY UNTIL 545 PM CDT...

AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF GOOD HOPE...OR 12 MILES
SOUTHWEST OF CULLMAN...MOVING NORTHEAST AT 5 MPH.

WIND GUSTS OF 40 TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CRANE HILL.
  LOGAN.
  BALDWIN.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

24

The radar

The Northeast Alabama radar (KHTX), 25 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Franklin

When
June 1, 4:00 PM CST to 5:30 PM CST
Where
Franklin County, Belvidere
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
35.155, -86.092 (the zone’s center; the record gives no point)

Lightning sparked a fire at a local church causing considerable damage in the church sanctuary. Another separate fire was sparked at a residence in Hopkins Point, but no other information was available. Time range estimated.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513690.